MAUDE Adverse Event Report: STRYKER GMBH T2 FE RETRO NAIL LNG D9XL340; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH T2 FE RETRO NAIL LNG D9XL340; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 2339-0934S
Medical Device Problem Codes Break (1069); Fracture (1260); Material Deformation (2976); Material Twisted/Bent (2981)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 03/11/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "a voicemail came in today from a t&e sales rep from san antonio, tx regarding the breakage of 3 retrograde femur nails within a 9-day span.The nail bent at a 50 degree angle while the patient was doing rehab.This patient was revised with synthese nails.Patient had good bone quality.There was non-union.The patient adhered to all mobility instructions provided by the surgeon.
 
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: no major marks or signs were observed around the bend region indicating that no external force was applied to bend it.The bend in the plane is not supposed to be there as found upon comparison with the drawing.A dimensional inspection was conducted which revealed all the parameters to be within specification except for the bent region.A review of the manufacturing document revealed all the dimensions to be in specification and 100% of the lot was inspected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The above investigation reveals two aspects of this case.There was no anomaly found for manufacturing & design aspects.As per the manufacturing documents, all of the devices from the lot was inspected for all the critical dimensions.No deviation from the specifications was noticed.From the use aspect, a bend in the nail as significant as in this case, can be easily identified during insertion.Also, bending initially can be observed through follow-up x-rays.With such a bend, insertion of the nail won¿t be possible.Due to some remarkable circumstances the nail must bent post-operatively, the exact reason of which cannot be determined as more details like patient details, x-rays etc., are not available and are needed for a proper evaluation and finding the root cause.The instruction for use clearly advises the user about adverse effects like: "conditions attributable to non-union, osteoporosis, osteomalicia, diabetes, inhibited revascularization and poor bone formation can cause loosening, bending, cracking, fracture of the device or premature loss of rigid fixation with the bone." a deficiency of the nail was not verified.If any additional information is provided, the investigation will be reassessed.

Brand Name
T2 FE RETRO NAIL LNG D9XL340
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16765823
Report Number0009610622-2023-00125
Device Sequence Number6034456
Product Code HSB
UDI-Device Identifier07613327292459
UDI-Public07613327292459
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number2339-0934S
Device Catalogue Number23390934S
Device Lot NumberK0CD386
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/22/2023
Supplement Date Received by Manufacturer06/21/2023
Initial Report FDA Received Date04/18/2023
Supplement Report FDA Received Date07/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale